Dr threatening to reduce my Levothyroxine

I have been on Thyroxine for the past 10+ years on a dose of 175mcg. I feel perfectly well on this dose, have normal sleep, normal weight (need to be careful not to put on weight so am diet conscious) do exercise etc. so am perfectly healthy on this dose. I saw a trainee GP last week for routine annual blood test he said my dose was very high, when I said I felt well he said, well you would feel wonderful on such a high dose wouldn't you...have been called in for a consultation following the blood test and I am very worried they are going to just reduce the dosage. I remember when I was first diagnosed the endocrinologist saying that the blood test can not be seen in isolation of any symptoms.

Does anyone have any advice please.

13 Replies

  • He's wrong. You'd feel terrible if your dose was too high for you. You'd have hyper symptoms: feel jittery, have palpitations, be losing weight, etc.

    Refuse any dose decrease and ask for a copy of your blood test results. If he's only done TSH and FT4 (he may not even have done FT4) insist on having an FT3 blood test done as well. It's your right to have the results of anything that's been tested under the Freedom of Information/Data Protection Acts. If FT3 and FT4 aren't over range there's no evidence at all for what he's suggesting - and he really shouldn't be messing with someone when they feel well and ignoring what you say. That doesn't bode well for his future interactions with patients.

    Ask him to provide evidence that suppressed TSH in conjunction with in range FT3 and FT4 is dangerous. He won't be able to find any.

    Poor chap - someone's told him that thyroid blood tests are an accurate reflection of patient health - not so. You may need to educate him!

  • I trust you did not take your levothyroxine in the 24hours before the test

    that it was done early morning and fasting on only water as that will give highest TSH result

    The entire problem now is the idiots are only testing TSH and not Free T4 and Free T3 which is the only way to properly assess thyroid function

    If you feel well and have no symptoms of overactivity your GP will be totally and utterly WRONG to change what is a perfectly normal dose for a woman

    most med will be on 300 or 350mcg or more

  • Agreed - 175mcg is NOT a high dose. Goodness knows what he's basing that assessment on.

  • Oh that's maddening!!!!! A trainee of all people! Right by the book which is not scientific ....... No mind of his own....... I fired a GP because of a similar situation ....he started training students in appointments and then he suddenly decided he wanted to put me back on levo and take me off estrogen..... Ya right you so and so..... Sorry..... It just gets me going....

    I agree with jazzw...... Or find another dr

    All the best xx

  • Oh dear, I posted something similar yesterday - I've spent approx 15 happy, healthy years on 150, only to have a new, young gp reduce me to 125 due to blood tests. I haven't been feeling well since, spoke to gp again today, she thinks I've had a virus ..... HOWEVER, I've purchased thyroxine on-line, so that if I don't improve, I can increase my dosage without battling with doctors.

  • I hope the responses here will enable you to go back to have them review your dosage, its just so wrong isn't it.

  • Rosebery19, ask your GP receptionist or practice manager for your results and ranges (figures in brackets after results). If they won't give you ranges over the phone ask for a printout. Post the results and ranges in a new question prior to your consultation and members will advise.

  • If you've been well for fifteen years on 175mcg of levothyroxine. Refuse to go lower. You say you've been well so adjustments of doses just to keep your TSH in range is out of order. If well we usually have a very low or suppressed TSH anyway.

    Give trainee a copy of:


    Also a copy of Dr Toft's online article in Pulse online. (email louise.warvill@thyroiduk.org.uk if you don't have one.


    "The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

    While taking both hormones it is important serum TSH is normal and not suppressed. "

    That seems very good but Dr T spoiled this article by his following statement:

    If the patient is still dissatisfied it should be made clear that the symptoms have nothing to do with thyroid disease or its treatment and perhaps issues at home and in the workplace should be addressed. Needless to say Lyn Mynott responded in no uncertain terms.

  • Thank you all so much for your incredibly helpful and informative responses.

    My appointment is on Tuesday, I shall print out all of your suggestions and go fore armed. Needless to say I am not going back to original GP, I have made an appt with a more experienced one.

    I will let you know how I get on!

  • Rosebery, I Don't think your doctor is going to take any notice of anyone on here, because we are not doctors. He might even give you a ticking off for 'going on the internet' or 'googling your symptoms' or some such rot.

    You'd be better off printing out from the links Shaws has given you. But, apart from that, just say no. Refuse a lower dose. Your doctor is there to advise you, not dictate to you. And you Don't have to take his advice. Just keep repeating 'no, I will not reduce my dose, I will take the responsibility, but I will not reduce my dose.' :)

    Seems to me, the younger doctors are getting worse, rather than better. We've had some terrible cases reported on here lately, where the doctor obviously knew nothing at all about thyroid. They must be cutting down on the afternoon they spend on the endocrine system in med school!

  • "well you would feel wonderful on such a high dose wouldn't you"

    Oh dear oh dear, how ignorant!

  • If having excessive levels of thyroid hormone in the body felt that good why would anyone ever go their doctor with symptoms of hyperthyroidism?

    Logic and doctors - two words which should never appear in the same sentence other than in comedy sketches.

  • So refuse! DON'T lower your dose unless you want to and then you should do it yourself and not allow your doctor to reduce it. Try using the broken record method of repeating that you are well and want to stay that way!

You may also like...